Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS Tucson, AZ

August 18, 2023Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 18, 2023, 6:43 PM MST for Santa Cruz County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2023, 6:43 PM MST (01:43 UTC)
Expired
Aug 18, 2023, 7:30 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
3121 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS55 KTWC 190143
SVRTWC
AZC023-190230-
/O.NEW.KTWC.SV.W.0099.230819T0143Z-230819T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
643 PM MST Fri Aug 18 2023

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Santa Cruz County in southeastern Arizona...

* Until 730 PM MST.

* At 643 PM MST, a severe thunderstorm was located near Patagonia, or
  12 miles northeast of Nogales, moving north at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Tubac, Rio Rico, Patagonia, Sonoita, Elgin, Patagonia Lake State
  Park, Tumacacori, Amado and Canelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3147 11050 3143 11113 3165 11115 3170 11051
TIME...MOT...LOC 0143Z 170DEG 32KT 3149 11078 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:02 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 3:02 PM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
302 PM MST Fri Aug 18 2023

.SYNOPSIS...Scattered showers and thunderstorms are expected
again this afternoon and evening with cooler temperatures.
Moisture being pushed toward Arizona from Hurricane Hilary is
expected to enhance the rainfall of showers and thunderstorms
across areas south and west of Tucson Saturday afternoon through
Saturday night. Otherwise, cooler temperatures and scattered
showers and thunderstorms are expected late this weekend into next
week.

&&

.DISCUSSION...Radar shows isolated strong to severe storms over
Cochise County and the Kitt Peak area. Not much change from the
thinking this morning for this afternoon and evening's forecast.
Still expect storm coverage to expand westward as the afternoon
and evening goes on. This morning's clouds have cleared which will
allow storms to tap into the roughly 750 J/kg of CAPE the 18/18Z
KTWC sounding measured. DCAPE is around 1000 J/kg with PWAT at
1.31". Storms will be capable of strong to severe wind gusts and
heavy rainfall that could cause localized flooding issues. The
HREF shows 70-90 percent neighborhood probabilities of winds
greater than 30 kts for most of southeast Arizona and a 10 percent
neighborhood probability for winds greater than 50 kts in Pinal
County and central/western Pima County. Blowing dust could be an
issue this evening in Pinal County and central Pima County. Highs
today will be right around normal.

Well to the south Hurricane Hilary is currently a Category 4
hurricane and will continue its northward trajectory through the
weekend. Moisture associated with Hilary will be making its way
into southwest Arizona starting late tonight into Saturday
morning. By Saturday afternoon and evening PWAT values will be
around 2" in western Pima County and 1.6" in Tucson. East of
Tucson there will be fairly sharp decreasing gradient of PWAT.
This will lead to scattered showers and thunderstorms mainly from
Tucson westward Saturday into Sunday. Heavy rainfall leading to
flash flooding will be possible over the Tohono O'odham Nation and
western Pima County. The Flood Watch is still in effect for these
areas along with Santa Cruz County. Areas east of Tucson will see
less chances for storms. The bulk of the rainfall will likely fall
Saturday afternoon into Sunday morning.

Sunday as Hilary moves into northern Baja strong south to
southeast winds will be likely for the Tohono O'odham Nation and
western Pima County. Expect sustained speeds 30-35 mph with gusts
40-50 mph Sunday afternoon and evening. As a result a Wind
Advisory is in effect for T.O. Nation and western Pima County.
Winds will be breezy elsewhere in southeast Arizona but below
advisory criteria. Temperatures Saturday through Monday will be
2-4 degrees below normal.

Next week high pressure stays centered over the Midwest leaving
Arizona in southeast mid-level flow. PWAT values stay elevated
Monday mainly west of Tucson then decrease to more normal values
across the whole CWA thereafter. Expect daily isolated to
scattered showers and thunderstorms each day during the work week.
Ensembles are hinting at an easterly wave moving around the
southern periphery of the high and could impact Arizona Wednesday
into Thursday. This could lead to increased monsoon activity in
the middle of the week. After Monday temperatures warm a bit to
around normal.

&&

.AVIATION...valid through 20/00z.
SCT SHRA/TSRA this afternoon with bases SCT-BKN 8-14k ft AGL and
diminishing aft 19/02Z for KDUG and aft 19/06Z for KOLS/KTUS. Aft
19/21Z, -SHRA/TSRA picks up for KOLS/KTUS. SFC winds follow diurnal
trends, becoming light and variable overnight and then picking up
again aft 19/19Z from the SE with speeds ranging btwn 10-15 kts.
Erratic wind gusts of 35-45 kts possible with TSRA today and
tomorrow afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected
again today with likely more widespread activity and with a few
severe storms possible. Then Saturday afternoon through Saturday
night heavy rainfall producing showers and thunderstorms are
possible south and west of Tucson thanks to moisture from tropical
storm Hilary. Gusty southeasterly winds are expected Sunday
afternoon, strongest in the Gila valley and west of Tucson,
however minimum humidity levels will range from the mid 20s in the
Gila Valley to 40+ Tucson westward. Monday winds stay elevated in
Graham and Greenlee Counties. After that, we will have the
typical daily rounds of scattered showers and thunderstorms with
temperatures and humidity level running closer to normal, which
hasn't been the norm lately.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Saturday morning through Sunday evening for
AZZ501>503-515.

Wind Advisory from 11 AM to 10 PM MST Sunday for AZZ501-502-515.

&&

Public...Hardin
Aviation...Giralte
Fire Weather....Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 18, 3:31 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST Fri Aug 18 2023

AZZ507-508-511-513-182315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
331 PM MST Fri Aug 18 2023

...A strong thunderstorm will impact portions of northwestern Cochise
County through 415 PM MST...

At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon, or 12 miles southwest of Willcox, moving northwest at 20
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Benson, Willcox, St. David, Dragoon, Cochise and Texas Canyon.

This includes the following highways...
 Interstate 10 between mile markers 300 and 339.
 Route 80 between mile markers 293 and 296.
 Route 90 between mile markers 290 and 291.
 Route 191 between mile markers 53 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3219 10978 3189 10990 3194 11041 3225 11031
      3241 11007
TIME...MOT...LOC 2230Z 124DEG 19KT 3210 10997

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Aug 18, 5:20 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST Fri Aug 18 2023

AZZ504-506-507-509-511-514-190100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-Galiuro and Pinaleno Mountains including Mount
Graham-
520 PM MST Fri Aug 18 2023

...A strong thunderstorm will impact portions of northeastern Pima,
southwestern Graham, northwestern Cochise and southeastern Pinal
Counties through 600 PM MST...

At 519 PM MST, Doppler radar was tracking a strong thunderstorm near
San Manuel, or 8 miles southeast of Oracle, moving west at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Oro Valley, Oracle, Mammoth, Saddlebrooke, San Manuel,
Dudleyville, Mount Lemmon/Summerhaven, Campo Bonito, Oracle Junction,
Biosphere 2 and Redington.

This includes the following highways...
 Route 77 between mile markers 84 and 127.
 Route 79 between mile markers 92 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 11034 3237 11037 3247 11102 3292 11076
TIME...MOT...LOC 0019Z 111DEG 77KT 3257 11065

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:14 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz61 min
Aug 18, 5:20 PM MSTSpecial Weather StatementTWC40 min
Aug 18, 5:51 PM MSTSevere Thunderstorm WarningTWCSanta Cruz54 min
Aug 18, 6:35 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 18, 7:01 PM MSTSpecial Weather StatementTWC44 min
Aug 18, 7:10 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 18, 7:10 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Santa Cruz50 min
Aug 18, 7:23 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.